To help make sure members who are participating in the Healthy Weight for Life program, and also have other health conditions (such as Heart Disease, Type 2 Diabetes and Osteoarthritis), to get the most out of the program and stay safe there are some important notices that must be covered before you get started.
Special Dietary Considerations
If you have been advised at any time to follow special dietary guidelines eg. low protein, dairy free, gluten free, nut free etc. it is important that you speak with your supervising healthcare professional about your specific circumstances before commencing the Healthy Weight For Life program.
Special Physical Activity Considerations
If you have been advised at any time to follow certain guidelines with respect to your physical activity eg. avoiding certain movements, using specific aids, exercising in water etc. it is important that you speak with your supervising healthcare professional about your specific circumstances before commencing the Healthy Weight For Life program and discuss how to modify the program's recommendations for activity accordingly.
As you progress through the program and lose weight you may experience substantial improvements in your blood glucose control, blood pressure or cholesterol. As your measurements change your GP may need to make adjustments to the dosage of some of your medication. Please consult your GP before making any adjustments to your medication.
Warfarin - dietary changes can change the way warfarin works. It is important to have regular, and perhaps more frequent, blood tests (INR) during any program for weight loss. Please speak to your doctor before commencing any weight loss program to discuss how best to manage any necessary precautions you may need to take with regards your warfarin therapy.
Additional Considerations for people with Type 2 Diabetes
>>> What usually causes a low blood glucose level?
>>> How will I feel when my blood glucose is low?
>>> Why are "hypos" bad?
>>> Treating "hypos"
>>> How to avoid low blood glucose levels
>>> Other Precautions
>>> Additional precautions during exercise
For patients with type 2 diabetes the term often used to describe the situation where blood glucose levels become too low is a "HYPO" - short for the medical term hypoglycaemia – which simply means low blood glucose level.
- Not eating enough food or not eating enough carbohydrate with your meal
- Skipping or delaying a meal or missing snacks if they are part of your food plan
- Taking too much insulin or too much diabetes medication
- Introducing an exercise routine without making adjustments to your medication doses if your blood glucose levels start to go low
It is important for you to exercise. But once your exercise is well in place you may find you and your doctor need to reduce either your insulin dose, or your dose of diabetes tablets
- Losing weight without regularly consulting your doctor to review your medication
- Drinking alcohol in excess or without taking carbohydrate food
Low blood glucose levels can happen even when you're working really hard to actively manage your diabetes. Although often you can't entirely prevent them from happening, low blood glucose levels can be treated before they get worse.
You may feel some or all of the following symptoms of a hypoglycaemic episode ("hypo"):
- feeling unwell
- heart palpitations
- tingling around the mouth and tongue
- double vision or blurriness
On the other hand, you may feel none of these symptoms at all, and for those people who tend not to experience any symptoms, it is wise to ensure you are testing your levels regularly.
Your brain needs adequate glucose all the time to work properly. If the level of glucose to a person's brain gets dangerously low (less than 4mmol/L) they can become unconscious or slip into a coma.
If your blood glucose is low you need glucose immediately to keep your brain functioning. People who take insulin or diabetes tablets are advised to:
- Carry some glucose or simple carbohydrates with them at all times e.g. glucose tablets, jelly beans or a small box of fruit juice
- Keep a blood glucose testing meter handy to check their blood glucose regularly
If you experience any of the above symptoms, are feeling unwell and you don't have your meter handy, it is safest to assume you are experiencing low blood glucose and treat accordingly by:
- Immediately have some quick acting simple sugars eg glucose tablets, jelly beans or fruit juice
- Wait 5 minutes and then have a meal or a snack containing more complex carbohydrate food eg a sandwich, a banana, 3 - 4 plain biscuits or a meal containing potato, pasta, or rice
- After 15 - 20 minutes, check your blood glucose
- Be aware of what can cause low blood glucose levels and avoid or prepare for these situations
- Test and record your levels regularly & discuss them with your healthcare professional
- Visit your healthcare professional if you notice that your blood glucose levels are often low, or if you notice that they are often low at a particular time of the day
If you are on medication e.g insulin or tablets, wear or carry some form of identification that clearly states you have diabetes incase you need assistance and are unable to communicate during a hypo eg. Medic-Alert bracelets.
Blood glucose levels respond variably to exercise. Early signs of a low blood glucose level (hypoglycaemia) are sweating, feeling faint and weakness which may be overlooked during exercise.
- Do not exercise if you are sick with flu, infection or any other illness that will affect your blood sugar levels
- Look after your feet. People with diabetes can readily experience complications because of nerve and circulation problems that result as a complication of high blood glucose. Buy shoes which are well-made for the type of exercise you do and which fit you well. Wear cotton, absorbent socks and change your socks immediately after exercising. Inspect your feet daily for signs of friction or pressure sores e.g. redness, blisters or cracks. Visit your podiatrist regularly to check the health of your feet.
- Visit your GP regularly to review your medications